Northern Health is urging residents using or considering using drugs to reconsider or take steps to prevent overdose, in light of a recent increase in illicit Benzodiazepines or “Benzos” contaminating street drugs in the NH region.
Benzodiazepines, or benzos, are a type of medication that “depresses” or slows down your brain activity. When benzos are mixed with opioids (down) there is a higher risk of overdose. Individuals who have overdosed using drugs contaminated with benzos may be difficult to rouse and slow to respond to naloxone.
If you suspect someone is experiencing a benzos-related overdose, it is very important to:
- Call 9-1-1 for help.
- Open airway and give rescue breaths
- Give naloxone (Narcan) if you have it
More information on this Overdose Alert can be found on the NH website: Overdose Emergency Information. A Provincial Overdose Alert remains in effect due to the increases in both fatal and non-fatal overdoses. See Toward the Heart for more information.
- Avoid using substances alone. Use in the presence of others who are trained to respond with a Take Home Naloxone Kit.
- Keep more than one naloxone kit with you. Some overdoses require more than three doses of naloxone.
- Talk to your doctor or nurse practitioner about how to access prescription medications to reduce overdose risk and prevent withdrawal. Or call the Northern Health COVID-19 Online Clinic and Information Line at 1-844-645-7811
Written and released by Northern Health.